Table of Contents Author Guidelines Submit a Manuscript
Discrete Dynamics in Nature and Society
Volume 2008, Article ID 541683, 12 pages
http://dx.doi.org/10.1155/2008/541683
Research Article

Chaos in Ecology: The Topological Entropy of a Tritrophic Food Chain Model

1Department of Chemistry, Mathematics Unit, ISEL-High Institute of Engineering of Lisbon, rua Conselheiro Emídio Navarro 1, 1959-007 Lisbon, Portugal
2Research Centre in Mathematics and Applications (CIMA), University of Evora, rua Romão Ramalho 59, 7000-671 Evora, Portugal
3Department of Mathematics, Centre of Mathematical Analysis, Geometry and Dynamical Systems, Instituto Superior Técnico (IST), Technical University of Lisbon, rua Rovisco Pais 1, 1049-001 Lisbon, Portugal

Received 9 December 2007; Accepted 18 June 2008

Academic Editor: A. Reggiani

Copyright © 2008 Jorge Duarte et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Linked References

  1. O. De Feo and S. Rinaldi, “Yield and dynamics of tritrophic chains,” The American Naturalist, vol. 150, pp. 328–345, 1997. View at Publisher · View at Google Scholar
  2. S. Rinaldi and O. De Feo, “Top-predator abundance and chaos in tritrophic food chains,” Ecology Letters, vol. 2, no. 1, pp. 6–10, 1999. View at Publisher · View at Google Scholar
  3. M.L. Rosenzweig and R.H. MacArthur, “Graphical representation and stability conditions of predator-prey interactions,” The American Naturalist, vol. 97, pp. 209–223, 1963. View at Google Scholar
  4. B. Deng, “Food chain chaos due to junction-fold point,” Chaos, vol. 11, no. 3, pp. 514–525, 2001. View at Publisher · View at Google Scholar · View at Zentralblatt MATH
  5. B. Deng and G. Hines, “Food chain chaos due to Shilnikov's orbit,” Chaos, vol. 12, no. 3, pp. 533–538, 2002. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  6. B. Deng and G. Hines, “Food chain chaos due to transcritical point,” Chaos, vol. 13, no. 2, pp. 578–585, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  7. W. Liu, D. Xiao, and Y. Yi, “Relaxation oscillations in a class of predator-prey systems,” Journal of Differential Equations, vol. 188, no. 1, pp. 306–331, 2003. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  8. J. P. Lampreia and J. Sousa Ramos, “Symbolic dynamics of bimodal maps,” Portugaliae Mathematica, vol. 54, no. 1, pp. 1–18, 1997. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  9. B.-L. Hao and W.-M. Zheng, Applied Symbolic Dynamics and Chaos, vol. 7 of Directions in Chaos, World Scientific, River Edge, NJ, USA, 1998. View at Zentralblatt MATH · View at MathSciNet
  10. J. Milnor and W. Thurston, “On iterated maps of the interval,” in Dynamical Systems, vol. 1342 of Lecture Notes in Mathematics, pp. 465–563, Springer, Berlin, Germany, 1988. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  11. E. Glasner and B. Weiss, “Sensitive dependence on initial conditions,” Nonlinearity, vol. 6, no. 6, pp. 1067–1075, 1993. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  12. F. Blanchard, “Topological chaos: what may this mean?” http://arxiv.org/abs/0805.0232v1.
  13. R. Gilmore and M. Lefranc, The Topology of Chaos: Alice in Stretch and Squeezelan, John Wiley & Sons, New York, NY, USA, 2002. View at Zentralblatt MATH · View at MathSciNet
  14. S. Ruette, “Chaos for continuous interval maps—a survey of relationship between the various sorts of chaos,” preprint, http://www.math.u-psud.fr/~ruette/publications.html.
  15. J. P. Lampreia and J. Sousa Ramos, “Computing the topological entropy of bimodal maps,” in European Conference on Iteration Theory (Caldes de Malavella, 1987), pp. 431–437, World Scientific, Teaneck, NJ, USA, 1989. View at Google Scholar · View at MathSciNet
  16. M. Misiurewicz and W. Szlenk, “Entropy of piecewise monotone mappings,” Studia Mathematica, vol. 67, no. 1, pp. 45–63, 1980. View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  17. B. Deng, “Food chain chaos with canard explosion,” Chaos, vol. 14, no. 4, pp. 1083–1092, 2004. View at Publisher · View at Google Scholar · View at Zentralblatt MATH · View at MathSciNet
  18. J. Duarte, C. Januário, and N. Martins, “Topological invariants in the study of a chaotic food chain system,” Chaos, vol. 18, no. 2, Article ID 023109, 9 pages, 2008. View at Publisher · View at Google Scholar